Alert archive / Michigan / Beach Hazards Statements in 2022

Beach Hazards Statement 14, NWS Gaylord, MI

September 9, 2022Benzie County, Leelanau County, Mackinac County, Michigan

NWS Gaylord, MI issued this beach hazards statement at Sep 9, 2022, 11:10 AM EDT for Benzie County, Leelanau County, Mackinac County, Michigan. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 9, 2022, 11:10 AM EDT (15:10 UTC)
Expired
Sep 9, 2022, 9:00 PM EDT
In force
10 hr
Issued by
NWS Gaylord, MI

Counties Benzie County, MI, Leelanau County, MI, Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 80 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WHUS43 KAPX 091510
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
1110 AM EDT Fri Sep 9 2022

MIZ020-025-095-092315-
/O.NEW.KAPX.BH.S.0014.220909T1510Z-220910T0100Z/
Leelanau-Benzie-Western Mackinac-
1110 AM EDT Fri Sep 9 2022

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...High waves and strong currents leading to dangerous swim
  conditions. 

* WHERE...Leelanau, Benzie and Western Mackinac Counties.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$
JK
1 follow-up statement
247 
WHUS43 KAPX 091853
CFWAPX

Coastal Hazard Message
National Weather Service Gaylord MI
253 PM EDT Fri Sep 9 2022

MIZ020-025-095-100100-
/O.CON.KAPX.BH.S.0014.000000T0000Z-220910T0100Z/
Leelanau-Benzie-Western Mackinac-
253 PM EDT Fri Sep 9 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...High waves and strong currents leading to dangerous 
  swim conditions.

* WHERE...Leelanau, Benzie and Western Mackinac Counties.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Please check with your local authorities on potential beach
closures.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 9, 10:38 AM EDT, 32 minutes earlier.

Area forecast discussion, Sep 9, 10:38 AM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1038 AM EDT Fri Sep 9 2022

.UPDATE...
Issued at 1013 AM EDT Fri Sep 9 2022

Few sensible weather concerns across northern Michigan today. High
pressure continues to slip east toward the Atlantic coast with
strengthening southwest return flow across the Great Lakes. A few
diurnal clouds over interior areas but otherwise, lots of
sunshine. Hazy skies due to the smoke from the western CONUS.
Highs generally in the 80s. Breezy southwest winds with gusts to
25kts.

&&

.NEAR TERM...(Today through Tonight)
Issued at 318 AM EDT Fri Sep 9 2022

...Breaking Down the Ridge...

High Impact Weather Potential...Minimal.

Pattern Synopsis/Forecast/Concerns...Looking at the weather map this
morning, the sfc high is far enough to the east that the forecast
area is under the return flow. This has allowed warmer air to
migrate over the region. Early morning lows are expected to be from
the mid 50s to the lower 60s over most of the area. The southeast
counties, near Saginaw Bay, are still having some radiational
cooling, as low temperatures there will be in the lower 50s.

The southwest wind will continue through the day, bringing move heat
and humidity into N Lower and E Upper. cloud cover will begin to
increase in E upper by the afternoon, while N lower will remain
mostly sunny through the day. Although, smoke aloft has drifted in,
and it looks like that will continue as well. The smoke looks to
possibly affecting the expected temperatures today, as the spread
of the temperatures lowered a few degrees today. Initially, the
temperatures were supposed to be in the mid to upper 80s, but now
look to be in the lower to mid 80s. So have gone along with the
latest NBM numbers. Looking at the HRRR vertically integrated smoke
product, there looks to be a fair amount of smoke/haze in the
region, and it will continue.

Tonight, the cold front, that has been hung up in the N Plains by
Hurricane Earl, looks like it will make some movement into Upper
Michigan, and begin to bring the chance for showers be Saturday
morning. While am not expecting anything before 12z/Sat, it will be
close. Now that Earl has turned the corner, so to speak, the
question will be how fast the pattern will react. Currently, there
aren't any other waves in the North Atlantic that will develop soon
enough to slow that pattern back down.

&&

.SHORT TERM...(Saturday through Sunday)
Issued at 318 AM EDT Fri Sep 9 2022

High Impact Weather Potential: Thunder possible at times.

Northern Michigan will reside between an amplified ridge to our east
and amplified trough to our west. A cold front associated with an
area of low pressure over Hudson Bay on the eastern periphery of the
aforementioned trough to our west will continue to usher in more
humid air on south to southwesterly flow. The cold front will
produce showers and some rumbles of thunder Saturday afternoon
beginning over the eastern upper peninsula and progressing
southeastward through Sunday as it moves slowly eastward as strong
high pressure remains strong towards our east. WAA thunderstorms
will also be possible over northeast lower with max diurnal heating
aiding in increased instability. Showers and thunder will be
possible over all of northern Michigan Saturday night through Sunday
associated with said cold front. Another area of low pressure begins
developing along this cold front across southern lower Michigan
Sunday morning with attendant cut-off low trailing just behind. This
cut-off low continues to deepen as it moves eastward and catches up
with it's surface reflection still over southern lower Michigan
Sunday night into Monday morning. This will continue to produce
showers and thunderstorms throughout the rest of the short term
forecast period. Heavier rainfall will be possible in any
showers/storms that develop Sunday and Monday as PWATs near 2.00"
with 800-1000 J/kg of skinny CAPE, and lapse rates of around 6C/km.
At this time it appears storms will lack the shear needed for any
severe storms to develop.

Winds will south-southwesterly Saturday and veer throughout the day
to more northerly on the backside of the cold front. Winds then
continue to veer to northeasterly ahead of the newly developing area
of low pressure over southern lower Michigan Sunday afternoon and
remain so throughout much of Monday.

Temperatures will vary greatly across the forecast area with the
approaching cold front...with the eastern upper peninsula only
reaching into the low to mid 70s and northeastern lower reaching
into the mid 80s. Behind this cold front temperatures decrease
greatly, only reaching into the upper 60s to low 70s Sunday and
Monday.

.LONG TERM...(Sunday night through Thursday)
Issued at 318 AM EDT Fri Sep 9 2022

High Impact Weather Potential...Minimal at this time.

The cut-off low mentioned in the previous forecast period will
continue to meander over the Great Lakes region to begin the next
work week, continuing to produce chances of showers (and maybe a
rumble of thunder or two) through at least Tuesday. High pressure
may dominate Wednesday, giving a reprieve of showery
weather...although the pattern looks to remain rather progressive,
with rain chances returning towards the end of the work week.
Temperatures look to remain near to slightly above normal for this
time of the year with daytime temperatures progged to be near 70 to
the mid 70s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 702 AM EDT Fri Sep 9 2022

High pressure to the east and a cold front to the west, has been
producing light winds that have kept fog from forming this
morning, except near Saginaw Bay, away from the TAF sites. Over
the next 24 hours, the expectation is for VFR CIGs and VSBYs as
the cold front inches its way into the forecast area. Shower and
thunderstorms will be possible after 12z/Sat. The only other thing
of note is that there is smoke aloft. While not restricting the
CIGs or VSBYs it will be quite noticeable through the day as a
hazy day, and this evening/night with the reddish sunset, and red
full moon.

&&

.MARINE...
Issued at 318 AM EDT Fri Sep 9 2022

Today through Saturday night...With the sfc high now in the Lower
Great Lakes, the pressure gradient is beginning to tighten up on
Lake Michigan, and in E Lake Superior, and less so on Lake Huron.
With the tightening of the gradient in N Lake Michigan, the winds
today are expected to reach small craft criteria during the morning
and continue into the early evening. The winds will diminish tonight
as the cold front pushes in and the gradient relaxes again. The
winds look to remain below small craft criteria Saturday through
Sunday morning.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...Small Craft Advisory until 8 PM EDT this evening for LHZ345.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ323-341-
     342-344>346.
LS...Small Craft Advisory until 4 PM EDT this afternoon for LSZ321.
&&

UPDATE...JK
NEAR TERM...JSL
SHORT TERM...TJL
LONG TERM...TJL
AVIATION...JSL
MARINE...JSL
Hazardous weather outlook, Sep 9, 3:29 AM EDT, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
329 AM EDT Fri Sep 9 2022

MIZ016>018-020>036-041-042-086>088-095>099-100730-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
329 AM EDT Fri Sep 9 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-100730-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
329 AM EDT Fri Sep 9 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible at times this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.